January 31, 2013 | | Comments 0
Print This Post
Email This Post

ICD-10-CM coding for insulin pump malfunction

Underdosing is a new coding concept in ICD-10-CM and it has its own column in the table of drugs. Underdosing can be accidental (patient forgot to take the medication) or intentional (patient chose not to take the medication).

Underdosing for insulin can also be caused by insulin pump failure and ICD-10-CM includes specific guidelines for coding this scenario.

If insulin pump failure causes the patient’s underdose, assigned a code from subcategory T85.6-,(mechanical complication of other specified internal and external prosthetic devices, implants and grafts) that specifies the type of pump malfunction, as the principal or first-listed code.

Next report code T38.3×6- (underdosing of insulin and oral hypoglycemic [antidiabetic] drugs).

Coders also need to assign codes for the type of diabetes mellitus and any associated complications due to the underdosing.

Insulin pump failure can also result in an overdose of insulin. In this scenario, coders will still assign T85.6- as the principal or first-listed code followed by code T38.3×1- (poisoning by insulin and oral hypoglycemic [antidiabetic] drugs, accidental [unintentional]).

Entry Information

Filed Under: Coding

Tags:

Michelle A. Leppert About the Author: Michelle A. Leppert, CPC, is a senior managing editor for JustCoding.com. JustCoding provides coders, coding supervisors, and health information management (HIM) directors with educational resources to test their coding knowledge, employ correct coding guidelines, and stay abreast of CMS transmittals.

In addition, she writes and edits the HCPro publication, Briefings on Coding Compliance Strategies. Email her at mleppert@hcpro.com.

RSSPost a Comment  |  Trackback URL

*